North Carolina, 2009

Lightning Strike in North Carolina, September 25, 2009

September 25, 2009 · NWS ILM · 1 event in 1 county or zone

Lightning killed a swimmer at Wrightsville Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning killed a swimmer at Wrightsville Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 25, 1:55 PM EST, 5 minutes earlier.

Area forecast discussion, Sep 25, 1:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
255 PM EDT FRI SEP 25 2009

.SYNOPSIS...UNSETTLED CONDITIONS WILL PREVAIL THROUGH SUNDAY
MORNING AS A SERIES OF FRONTS MOVE ACROSS THE AREA. YET ANOTHER
FRONT WILL MOVE ACROSS LATER MONDAY USHERING IN THE COOLEST
AIR MASS OF THE EARLY FALL SEASON. RELATIVELY COOL AND DRY
CONDITIONS WILL PREVAIL THROUGH THE REMAINDER OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM FRIDAY...A BACKDOOR COLD FRONT WAS LOCATED FROM GSB TO
EWN THIS MORNING AND THIS FRONT WILL SLOWLY DRIFT S AND INTO THE
FORECAST AREA THIS AFTERNOON. THIS FRONT WILL LIKELY NOT MOVE SOUTH
OF THE SOUTH SANTEE RIVER UNTIL VERY LATE THIS EVE. AHEAD OF THE
BOUNDARY...THERE IS DECENT LIFT AND PRECIPITABLE WATERS ARE ABOVE 2
INCHES. GIVEN THIS...WE EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP
DURING THE AFTERNOON. CONVECTION WILL HANG ON WELL INTO THE EVE
ACROSS SOUTHERN AREAS...ESPECIALLY FROM AROUND FLO TO MYR. FURTHER
N...THE CHARACTER OF PRECIPITATION WILL TRANSITION TO STRATIFORM
LIGHT RAIN. CLOUDS WILL BE ON THE INCREASE THIS AFTERNOON...BECOMING
CLOUDY FROM N TO S THROUGH THE AFTERNOON.

INCREASING CLOUDS WILL HOLD TEMPS SLIGHTLY BELOW MAXIMUMS ON
THU...BUT STILL ABOVE CLIMATOLOGY. EXTENSIVE CLOUD COVER TONIGHT
WILL ALLOW LITTLE VARIATION IN MINIMUMS THROUGHOUT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...500MB RIDGE WILL GIVE WAY TO TO A SUBTLE
NORTHWESTERLY FLOW BY THE END OF THE PERIOD AS A CLOSED LOW NOW
IN THE CENTRAL PLAINS MOVES RAPIDLY INTO QUEBEC BY MONDAY. AT THE
SURFACE...INITIALLY THE PERIOD WILL BE UNDER THE INFLUENCE OF
WEDGING HIGH PRESSURE WITH MOISTURE STREAMING IN VIA A SOUTHWEST
FLOW NEAR 850MB AND ABOVE. MARKED DIFFERENCES IN THE GFS AND WRF
SOLUTIONS FOR SATURDAY AFTERNOON AND EVENING WITH REGARDS TO THE
WARM FRONT AND MORE IMPORTANTLY THE FORCING IN THE WARM SECTOR.
THE WRF FEATURES STRONG VERTICAL LIFT ACROSS NORTHERN PARTS OF OUR
CWA COURTESY OF 500MB VORTICITY WHILE THE GFS ONLY HAS A HINT AT
THIS WITH THE STRONGER FORCING ACROSS THE APPALACHIANS. THE GFS
LOOKS MORE REASONABLE AND HAVE FOLLOWED IT FOR THE DETAILS. FOR
SATURDAY...LOOKS LIKE LIGHT STRATIFORM RAIN VIA THE WEDGE
SCENARIO. HAVE ADDED THUNDER TO THE OVERNIGHT HOURS LATE SATURDAY
INTO SUNDAY MORNING AS ALL AREAS WILL BE IN THE WARM SECTOR. I
DONT SEE A LOT OF FORCING WHILE THE AREA IS IN THE WARM SECTOR
OVERNIGHT OTHER THAN THE APPROACH OF THE FRONT SUNDAY MORNING.
THEREFOR THE TREND FOR POPS IS A CHANCE FOR THE DAY SATURDAY AND
INTO THE EVENING HOURS...A SLIGHT DECREASE IN POPS IN THE 0600 TO
1200 UTC WINDOW SUNDAY...FOLLOWED BY A SLIGHT UPTICK FOR SUNDAY
MORNING AS THE FRONT MOVES ACROSS. THE ONLY INTERESTING POINT TO
BE MADE REGARDING TEMPERATURES IS THAT OVERNIGHT LOWS INTO SUNDAY
MORNING WILL DROP LITTLE IN THE WAKE OF THE WARM FRONT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3 PM FRIDAY...GUIDANCE IN GOOD AGREEMENT WITH TIMING OF COLD
FROPA ON MONDAY AT THE SFC IN SHOWING AN AFTERNOON WIND SHIFT.
LACK OF APPRECIABLE MOISTURE ALSO LEADING TO MODEL AGREEMENT IN A
DRY FROPA. THE TIMING OF THE ENSUING CAA IS NOT AS WELL AGREED
UPON. THE GFS IN PARTICULAR SEEMS TOO FAST WITH THE LL COLD
AIR...WHICH USUALLY LAGS BEHIND THE SFC BOUNDARY ON ACCOUNT OF THE
MOUNTAINS FRAGMENTING THE BOUNDARY IN THE VERTICAL. MONDAY NIGHT
WILL THUS BRING LOW TEMPS PRETTY CLOSE TO CLIMO. ON TUESDAY THE
CAA SHOULD MAKE THE BIG DIFFERENCE IN BRINGING HIGHS ABOUT A
CATEGORY BELOW CLIMO. COOL AND DRY CONDS CONTINUE TUE NIGHT INTO
WED. WED NIGHT LOOKS LIKE THE BEST BET FOR A GOOD RAD COOLING
NIGHT. HIGH MOVES JUST TO OUR EAST BY THU AND THERE SHOULD BE A
LITTLE WEAK WAA. MID LVL MOISTURE SHOULD BEGIN TO INCREASE AS
500MB FLOW VEERS TO WESTERLY ON FRI.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
BACKDOOR COLD FRONT DROPS DOWN FROM THE NORTHEAST TODAY BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION. HIGH PRESSURE
WEDGE DEVELOPS TONIGHT TURNING WINDS TO THE NE AND INCREASING
LOW LEVEL MOISTURE WHICH WILL LOWER CIGS.

SCT CU HAS DEVELOPED ACROSS THE REGION WITH SC DECK ASSOCIATED WITH
BACKDOOR FRONT JUST TO THE N. EXPECT FROPA FROM N TO S LATE THIS
AFTN WITH TSRA AND MVFR CIGS/VSBYS...FIRST AT LBT/ILM AND LASTLY AT
FLO/MYR. BEHIND THE FRONT A MORE STRATIFORM TYPE RAIN WILL CONTINUE
FOR A FEW HOURS. WINDS WILL BE LIGHT AND FROM THE S/SW AHEAD OF THE
FRONT...AND THEN NE...GUSTING TO 20 KT BEHIND IT TONIGHT...THE
PERSISTENT NE FLOW WILL CONTINUE TO FEED IN LOW LEVEL MOISTURE WHICH
WILL LOWER CIGS TO IFR WITH DZ/BR LIKELY AT ALL THE TERMINALS.
SAT...THE COLUMN REMAINS SATURATED...SO IMPROVEMENT FROM IFR WILL BE
SLOW. A WARM FRONT WILL HEAD NORTH THROUGH THE AREA LATER IN THE
DAY. FOR NOW HAVE VCSH IN THE TAFS TO REFLECT THIS FURTHER RAIN
POTENTIAL.

EXTENDED OUTLOOK...WARM FRONT COMES BACK THROUGH THE AREA SAT NIGHT
WITH MVFR RAIN. COLD FRONT PUSHES THROUGH THE REGION SUN...WITH
CONDITIONS IMPROVING TO VFR FROM WEST TO EAST SUN NIGHT AND
CONTINUING INTO THE BEGINNING OF THE WEEK. A STRONGER
COLD FRONT WILL PASS THROUGH THE REGION LATE MOM/MON NIGHT...BUT
IT IS MOISTURE STARVED...SO VFR CONDITIONS SHOULD CONTINUE.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM FRIDAY...BACKDOOR COLD FRONT WILL MOVE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT FROM N TO S. WINDS WILL BE LIGHT AND
RATHER VARIABLE AHEAD OF THE FRONT...SHIFTING TO THE NE AND
INCREASING WITH ITS PASSAGE. STRONGEST WINDS WILL DEVELOP AFTER
MIDNIGHT WHICH WILL LEAD TO BUILDING SEAS. NE WINDS WILL INCREASE TO
NEAR 20 KT WITH SEAS BUILDING TO 4 TO 5 FT BEFORE DAYBREAK.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...INITIALLY THE FLOW WILL BE FROM THE NORTHEAST
AS A BACKDOOR FRONT SHOULD CLEAR THE SOUTHERN WATERS. DURING THE DAY
SATURDAY...WINDS WILL VEER TO THE EAST THEN SOUTHEAST BY THE LATE
EVENING HOURS AS THE FRONT RETURNS NORTH AS A WARM FRONT. FINALLY
WINDS WILL VEER FURTHER TO A WESTERLY DIRECTION BY MIDDAY SUNDAY AS
A COLD FRONT MOVES ACROSS THE WATERS. THE STRONGEST WINDS WILL OCCUR
SUNDAY MORNING AS THE FRONT MOVES ACROSS...15 TO 20 KNOTS. SEAS WILL
INCREASE FROM EARLY SATURDAY UNTIL MIDDAY SUNDAY MOST LIKELY STAYING
JUST UNDER SMALL CRAFT CRITERIA IN A 3-5 FOOT RANGE.

LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 3 PM FRIDAY...MONDAYS PREFRONTAL WINDS AND SEAS THE ONLY
NON-TRIVIAL OF THE PD. THERE COULD BE A BRIEF PD WHERE SCEC
HEADLINES ARE NEEDED AS 5 FT SEAS ENCROACH UPON THE 20NM BOUNDARY.
TUE WILL BRING VERY LIGHT OFFSHORE/NW WINDS AS HIGH PRESS BUILDS
IN FROM THE NW. AS THE HIGH GROWS NEARER ON WED A VEER TO NNW OR
EVEN N CAN BE EXPECTED AS SPEEDS REMAIN AT 10KT OR BELOW. SEAS
VERY TAME...LESS THAN 2 FT FOR MOST OF THE LONG TERM BEYOND
MON...AND MORESO MON NIGHT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...RJD
SHORT TERM...SHK
LONG TERM...MBB
AVIATION...JDW/RJD
Hazardous weather outlook, Sep 25, 2:15 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
315 AM EDT FRI SEP 25 2009

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-260715-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
315 AM EDT FRI SEP 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-260715-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
315 AM EDT FRI SEP 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 25, 1:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
244 PM EDT FRI SEP 25 2009

NCZ100-101-251945-
BRUNSWICK-NEW HANOVER-
INCLUDING THE CITIES OF...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH
244 PM EDT FRI SEP 25 2009

...THUNDERSTORM WITH GUSTY WINDS NEAR THE CAPE FEAR RIVER...

A THUNDERSTORM WITH HEAVY RAINFALL AND WINDS GUSTING TO 40 MPH
WILL SINK SOUTH ALONG THE CAPE FEAR RIVER THROUGH 345 PM.
VISIBILITY WILL BE RESTRICTED ON ACCOUNT OF THE HEAVY WIND-DRIVEN
RAIN. THE GUSTY WINDS WILL BE POSSIBLE AS FAR WEST AS
BATARORA...LELAND...TOWN CREEK...AND WINNABOW.

05

The radar

The Wilmington radar (KLTX), 63 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Hanover

When
September 25, 2:00 PM EST
Where
New Hanover County, Wrightsville Beach
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
34.220, -77.800

A thunderstorm moved quickly into the Wrightsville Beach area, and lightning struck a young man swimming near the Crystal Pier.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, New Hanover2009-09-2518MaleIn WaterDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195959.